Alert archive / Colorado / Flash Flood Warnings in 2009

Flash Flood Warning 2, NWS Grand Junction, CO

June 18, 2009Mesa County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jun 18, 2009, 4:04 PM MDT for Mesa County, Colorado. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2009, 4:04 PM MDT (22:04 UTC)
Expired
Jun 18, 2009, 8:00 PM MDT
In force
4 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County Mesa County, CO

The radar

The Grand Junction radar (KGJX), 29 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.1 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2009-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2009-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2016 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 182204
FFWGJT
COC077-190200-
/O.NEW.KGJT.FF.W.0002.090618T2204Z-090619T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
404 PM MDT THU JUN 18 2009

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MESA COUNTY IN WEST CENTRAL COLORADO

* UNTIL 800 PM MDT

* AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
  RADAR ESTIMATED PRECIPITATION AMOUNTS INDICATED THAT NEAR ONE INCH 
  OF RAIN HAS FALLEN ACROSS THE AREA...MOST NOTABLY OVER THE
  COLORADO NATIONAL MONUMENT AND REDLANDS AREAS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...GRAND
  JUNCTION AND PALISADE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND
JUNCTION.

&&

LAT...LON 3915 10830 3884 10857 3902 10892 3917 10867

$$

NL
3 follow-up statements
092 
WGUS75 KGJT 182248
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
448 PM MDT THU JUN 18 2009

COC077-190200-
/O.CON.KGJT.FF.W.0002.000000T0000Z-090619T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MESA CO-
448 PM MDT THU JUN 18 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL MESA COUNTY
UNTIL 800 PM MDT...

AT 435 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS WEAKENING OVER 
THE WARNED AREA WITH RAINFALL RATES DECREASING. HOWEVER...RADAR 
ESTIMATED PRECIPITATION OF OVER ONE INCH OF RAIN FELL IN A VERY 
SHORT PERIOD OF TIME OVER THE EASTERN END OF THE COLORADO NATIONAL  
MONUMENT AND THE REDLANDS. IT WILL TAKE CONSIDERABLE TIME FOR 
NORMALLY DRY WASHES AND CREEKS IN THESE AREAS TO DRAIN...SO FLASH 
FLOODING WILL REMAIN A THREAT. 

THE CITY OF GRAND JUNCTION AND OUTLYING AREAS AS FAR EAST AS 
PALISADE WILL LIKELY ONLY EXPERIENCE MINOR FLOODING OF ROADWAYS IN 
UNDERPASSES AND OTHER LOW LYING AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT 
THEY MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

&&

LAT...LON 3915 10830 3884 10857 3902 10892 3917 10867

$$

NL
538 
WGUS75 KGJT 190018
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
618 PM MDT THU JUN 18 2009

COC077-190200-
/O.CON.KGJT.FF.W.0002.000000T0000Z-090619T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MESA CO-
618 PM MDT THU JUN 18 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL MESA COUNTY
UNTIL 800 PM MDT...

AT 612 PM MDT...DOPPLER RADAR INDICATED AN AREA OF SHOWERS 
APPROACHING FROM THE NORTHWEST. THIS RAINFALL WILL ADD TO THE VERY 
HEAVY RAINFALL RECEIVED OVER THE AREA LATE THIS AFTERNOON. THE MESA 
COUNTY SHERIFF AND TRAINED SPOTTERS REPORTED MINOR STREET FLOODING 
IN THE AREA. MEANWHILE...DRAINAGE FROM TORRENTIAL DOWNPOURS OVER THE 
COLORADO NATIONAL MONUMENT WILL CONTINUE TO FILL NORMALLY DRY WASHES 
AND CREEK BEDS EARLY THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH
ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

&&

LAT...LON 3915 10830 3884 10857 3902 10892 3917 10867

$$

NL
368 
WGUS75 KGJT 190201
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
801 PM MDT THU JUN 18 2009

COC077-190216-
/O.EXP.KGJT.FF.W.0002.000000T0000Z-090619T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MESA CO-
801 PM MDT THU JUN 18 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL MESA COUNTY
HAS BEEN ALLOWED TO EXPIRE...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3915 10830 3884 10857 3902 10892 3917 10867

$$

NL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 3:02 PM MDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 18, 3:02 PM MDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
302 PM MDT THU JUN 18 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY...
ACTIVE EVENING IN STORE FOR THE FORECAST AREA AS UPPER LEVEL TROUGH
OVER UTAH WORKS EAST. MOIST...UNSTABLE CONDITIONS REMAIN IN PLACE
AHEAD OF THIS TROUGH...WITH WIDESPREAD SHOWERS AND THUNDERSTORMS
UNDERWAY. THE 12Z SOUNDING INDICATED PRECIPITABLE WATER VALUES NEAR
THREE QUARTERS OF AN INCH. THIS WILL LEAD TO EFFICIENT RAIN
PRODUCING STORMS...AS THEY CONTINUE TO STRENGTHEN INTO THE EVENING
HOURS. IN ADDITION TO THE HEAVY RAINFALL...EXPECT SMALL HAIL AND
GUSTY WINDS TO NEAR 40 MPH WITH THE STRONGER CELLS. THIS ACTIVITY
LINGERS THROUGH LATE THIS EVENING ENDING SHORTLY AFTER THE TROUGH
PASSES BETWEEN MIDNIGHT AND 6 AM FRIDAY MORNING. SUBSIDENCE IN WAKE
OF THE EXITING TROUGH AND SHRTWV RIDGE BUILDING IN WILL RESULT IN
DRY CONDITIONS OVER THE ENTIRE CWA ON FRIDAY. NEXT SYSTEM
APPROACHES FRIDAY NIGHT AND SATURDAY. INCREASING MID AND HIGH LEVEL
MOISTURE SPREADS A BLANKET OF CLOUDS OVER THE AREA FRIDAY NIGHT...
HELPING TO KEEP MIN TEMPS UP...ALLOWING SATURDAY TO START OFF ON
THE WARM SIDE. AS A RESULT...HAVE NUDGED SATURDAY TEMPS UP A FEW
DEGREES WITH THE WARMER START AND SOUTHWEST FLOW IN PLACE. RETURN OF
CONVECTION ALSO IN STORE WITH CONDITIONS DESTABILIZING BY EARLY
AFTERNOON. ANOTHER SHRTWV ALSO MOVES THROUGH...SO EXPECT A DAY VERY
SIMILAR TO TODAY...WITH SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS...ENDING LATE SATURDAY EVENING. TEMPERATURES WILL
REMAIN UNSEASONABLY COOL THROUGH SATURDAY.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...

SOUTHWEST FLOW IN GENERAL SUN-WED AS OUR FORECAST AREA SITS BETWEEN
AN UPPER TROUGH OVER THE PAC NW AND A HIGH PRESSURE RIDGE OVER THE
LOWER MS VALLEY AND WESTERN GULF COAST. INITIALLY...THE FLOW LOOKS
FAIRLY DRY...BUT AS THE PAC NW TROUGH EJECTS INLAND AND THE RIDGE
BULGES BACK TOWARD THE NW...MOISTURE MAY GET DRAWN NORTHWARD AGAIN.
18/00Z ECWMF THE MOST AGGRESSIVE WITH SHOWERS FOR NEXT WED...BUT 12Z
GFS MEX GUIDANCE ALSO SHOWS AN UPWARD TREND IN POPS NEXT WED-THU.
MAY DEPEND ON HOW MUCH CONVECTION OCCURS OVER THE NW MEXICO MTNS TO
FEED THE MOISTURE NORTHWARD. FOR NOW...WILL KEEP SOME MENTION OF
AFTN/EVE THUNDERSTORMS PRESENT MAINLY FOR THE MTNS THU UNLESS 12Z
ECWMF RUN SHOWS A DRASTIC CHANGE IN ITS CONTINUITY. TEMPS EXPECTED
TO WARM TO SEASONAL NORMS OR A BIT ABOVE.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE UNTIL 09Z TONIGHT...WITH
LOCALIZED MVFR CONDITIONS. GUSTY OUTFLOW WINDS...SMALL HAIL AND HEAVY
RAINFALL WILL BE ASSOCIATED WITH THE STRONG STORMS. CONDITIONS
IMPROVE FRONT WEST TO EAST AFTER 09Z THIS EVENING...WITH DRY
CONDITIONS EXPECTED THROUGH FRIDAY EVENING.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

.CO...NONE.
.UT...NONE.

SHORT TERM.....JDC
LONG TERM......JAD
AVIATION.......JDC
Hazardous weather outlook, Jun 18, 6:00 AM MDT, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT THU JUN 18 2009

COZ001>014-017>023-UTZ022>025-027>029-191200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL FOCUS MAINLY OVER THE
NORTHERN PORTION OF EASTERN UTAH AND WESTERN COLORADO. ISOLATED
THUNDERSTORMS WILL OCCUR OVER THE SOUTHERN MOUNTAINS. THE STRONGER
STORMS WILL PRODUCE GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

AFTER ONLY A FEW SHOWERS ON FRIDAY SCATTERED AFTERNOON THUNDERSTORMS
WILL DEVELOP EACH DAY OVER THE MOUNTAINS...BUT ONLY A FEW STORMS WILL
IMPACT VALLEY AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 5:15 PM MDTAreal Flood AdvisoryGJTGarfield, Mesa5 hr

Nearby

Flash Flood Warnings in Colorado, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.